Tornadoes · United States · Maryland · 2004

F0 tornado, La Plata, Maryland, June 17, 2004

This F0 tornado ran 0.3 miles across Charles County on June 17, 2004, touching down at 7:10 PM EDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 17, 2004
Touchdown
7:10 PM EDT (23:10 UTC)
Path length
0.3 miles (0.5 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Charles County
Touchdown point
38.530, -76.980
Lift-off point
38.530, -76.980
Record number
241

What the Weather Service recorded

Thunderstorms accompanied by strong winds and heavy rainfall affected the Mid Atlantic region during the evening of the 17th. Reports of downed trees, a weak tornado, lightning strikes, and torrential rainfall came from Northeast and Lower Southern Maryland. A weak tornado touched down just outside of LaPlata in Charles County. Many homes and structures were damaged by fire and water. Firemen reported several fires caused by lightning in St. Mary's and Prince Georges Counties. Emergency personnel also reported the ceiling of a restaurant in Inverson Mall in Hill Crest Heights collapsed under the weight of rain water, and flash flooding necessitated a water rescue on the Suitland Parkway.

A weak tornado touched down on the northside of LaPlata. It was short lived and only remained on the ground for a few minutes. It uprooted and topped about 30 trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS LWX issued a tornado warning for this county at 23:03 UTC, 7 minutes before the tornado touched down, in force until 00:00 UTC.

Issued (UTC)ExpiredProductOffice
22:36 UTC23:15 UTCSevere Thunderstorm WarningLWX
23:03 UTC00:00 UTCTornado WarningLWX
23:55 UTC02:00 UTCFlash Flood WarningLWX
02:06 UTC06:00 UTCFlash Flood WarningLWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:06 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Jun 17, 3:30 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 17, 3:30 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT THU JUN 17 2004

SHORT TERM...TNGT/FRI...

ITS BECOME SOMEWHAT HECTIC DURG THE PAST HR HERE DUE TO WATCH
ISSUANCE. CELLS ALREADY DVLPG ALL OVR THE RDR SCREEN. OBVIOUSLY
GIVEN HIGH PWAL TSTMS CAPABLE OF PRODUCING VERY HVY RAINFALL. SAVING
GRACE COULD BE THAT THERE IS SOME MVMT TO THE ATMOSPHERE...AND IT
WOULD TAKE TRAINING TO PRODUCE FLDG.

THINK THERE WL BE SOME FOG ONCE AGN TNGT..ALTHOUGH NOT SURE IT WL BE
AS DENSE AS IT WAS IN SPOTS THIS MRNG AS WIND COULD STAY UP 5-7 KTS
FM W OVRNGT.

AIR MASS REMAINS ESSENTIALLY UNCHGD ON FRI...AND WE MAY GET TO DO
THIS ALL OVER AGN TMRW...

WOODY

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
AN UPPER LEVEL RIDGE...OVER THE SOUTHEASTERN U.S. WILL RETROGRADE
INTO THE SOUTHERN MS VALLEY BY FRIDAY EVENING. THIS WILL SET UP
ZONAL FLOW ALOFT FOR SATURDAY. AT THE SURFACE A COLD FRONT WILL PULL
THROUGH THE AREA FRIDAY NIGHT AND SATURDAY...BRINGING A THREAT OF
SHOWERS AND THUNDERSTORMS.

A WEAK UPPER LEVEL RIDGE WILL BUILD OVER THE MID ATLANTIC STATES FOR
SUNDAY AND INTO MONDAY. THE COLD FRONT WILL DROP TO THE SOUTH ACROSS
THE CAROLINAS AND TN VALLEY AND STALL...AS SURFACE HIGH PRESSURE
BUILDS INTO THE AREA. SLIGHTLY COOLER AND DRIER AIR WILL BUILD IN
FOR FATHERS DAY AND MONDAY.

THE UPPER LEVEL PATTERN WILL RETURN TO A MORE ZONAL FLOW FLOW FOR
THE MIDDLE OF NEXT WEEK. THE SURFACE HIGH PRESSURE WILL HAVE PUSHED
TO THE SOUTHEAST AND TAKE UP RESIDENCY OVER THE WESTERN
ATLANTIC...AS A BERMUDA HIGH. THE QUASI-STATIONARY FRONT WILL
DISSIPATE ACROSS THE SOUTHEASTERN STATES AND TN VALLEY DURING THIS
TIME. RETURN FLOW WILL BRING BACK HOT AND HUMID SUMMER LIKE AIR WITH
DIURNAL SHOWERS AND THUNDERSTORMS.

A COLD FRONT WILL ATTEMPT TO PUSH THROUGH THE AREA ON THURSDAY.
ALTHOUGH...KEPT POPS ONLY AROUND 20 PERCENT FOR THURSDAY. THESE POPS
MAY NEED TO BE INCREASED IN LATER PERIODS.

WE WENT AT OR ABOVE BOTH THE GFS AND ETA MOS. WE PRIMARILY DID THIS
BECAUSE THE MODELS SEEM TO BE OVERLY AGRESSIVE PUSHING THE FRONTS
THROUGH THE AREA OVER THE WEEKEND AND THEN LATER NEXT WEEK.

KELLS/REGA

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SVR TSTM WATCH 488 TIL 9 PM.
MD...SVR TSTM WATCH 488 TIL 9 PM MDC001-003-005-009-011-013-015-
017-019-021-025-027-029-031-033-035-03 7-039-041-043-045-047-510.
VA...TIL 9M NRN VA.
WV...TIL 9M WVC003-023-027-031-037-057-065.
MARINE...SVR TSTM WTCH TIL 9PM PTMC AND NRN CHES BAY.
Hazardous weather outlook, Jun 17, 11:29 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT THU JUN 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT THU JUN 17 2004

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THE EXTREME
EASTERN PANHANDLE OF WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND
AND NORTHERN VIRGINIA. STORMS MAY BECOME SEVERE PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH...PENNY SIZE HAIL AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 17, 2:21 PM EDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT THU JUN 17 2004

MDZ004-005-009-010-172010-
CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
221 PM EDT THU JUN 17 2004

AT 2:10 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BUCKEYSTOWN IN FREDERICK COUTY MOVING TO THE EAST AT 30 MPH. PEOPLE
TRAVELLING ALONG AND SOUTH ONF INTERSTATE 70 WILL BE AFFECTED BY THIS
STORM. PEOPLE CAN EXPECT WIND GUSTS TO 40 MPH... TORRENTIAL DOWNPOURS
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 17, 3:32 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT THU JUN 17 2004

MDZ007-172127-
HARFORD MD-
332 PM EDT THU JUN 17 2004

...STRONG THUNDERSTORMS MOVING INTO HARFORD COUNTY...

AT 3:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BENTLEY SPRINGS MOVING TO THE EAST AT 25 MPH. THIS STORM IS CAPABLE
OF PRODUCING WIND GUSTS TO 35 MPH...TORRENTIAL DOWNPOURS AND CLOUD TO
GROUND LIGHTNING. PEOPLE IN JARRETSVILLE...SCARBORO IN NORTHERN
HARFORD COUNTY WILL BE AFFECTED BY THIS STORM. PEOPLE SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 9 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROSA
Special weather statement, Jun 17, 7:01 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
701 PM EDT THU JUN 17 2004

MDZ018-180100-
CALVERT MD-
701 PM EDT THU JUN 17 2004

...LINE OF STRONG THUNDERSTORMS WILL CROSS CALVERT COUNTY THROUGH 9
PM...

A LINE OF THUNDERSTORMS EXTENDING FROM DUNKIRK TO CHESAPEAKE BEACH
WILL MOVE SOUTHWARD ACROSS CALVERT COUNTY THROUGH 9 PM. THESE STORMS
HAVE A HISTORY OF PRODUCING VERY HEAVY RAIN...WITH RAINFALL RATES OF
1 TO 2 INCHES PER HOUR REPORTED...AND MANY CLOUD TO GROUND LIGHTNING
STRIKES. MOTORISTS ARE ADVISED TO USE CAUTION SINCE HEAVY RAIN CAN
GREATLY REDUCE VISIBILITY AND CAUSE PONDING ON ROAD SURFACES.

SMITH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

11.2 hours before the tornado, 59 km from the path. June 17, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 819 joules per kilogram, CIN -50, lifted condensation level 730 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 35 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-50 J/kg
Surface CAPE
301 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

0.8 hours after it, 59 km from the path. June 18, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 863 joules per kilogram, CIN -75, lifted condensation level 1144 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 60 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-75 J/kg
Surface CAPE
2123 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Fort Belvoir/Daviso (DAA), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC8669.8170° 5 kt1013.2-TSRA
22:09 UTC82.473.4 5 kt1013.5TSRA BR
22:27 UTC78.871.6310° 11 kt191014.6+TSRA BR
22:42 UTC75.275.2270° 19 kt251014.9+TSRA BR
22:56 UTC73.473.4190° 7 kt201014.9+TSRA BR
23:02 UTC75.275.2200° 5 kt161014.9TSRA BR
23:09 UTC75.273.4150° 6 kt181014.2-TSRA BR
23:28 UTC75.271.6 3 kt1014.6TS
23:56 UTC73.471.6 2 kt1014.6
00:08 UTC75.273.4 2 kt1014.6SHRA
00:23 UTC73.473.4200° 4 kt1014.2TS BR
00:45 UTC75.273.4 2 kt1014.9BR
00:56 UTC73.471.6 2 kt1014.9BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 66 km away, was scanning. The volume nearest the touchdown began at 23:11 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in MarylandEvery tornado in Maryland since 1950Warnings in force in Maryland nowThe forecast where you are

The other tornadoes of June 17, 2004

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 171:40 PM EDTF1Warren, PA2.5100
June 174:00 PM EDTF1Lancaster, PA1.0150
June 174:10 PM EDTF0Susquehanna, PA1.0100$100,000
June 174:50 PM EDTF1Columbia, PA1.020
June 175:57 PM CDTF0Hutchinson, TX0.125
June 176:45 PM CDTF0Hutchinson, TX0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.